MENU

Opioid Crisis: Children Below 6 Years Old Are Unintentionally Overdosing On Drug Called Buprenorphine

Close

In 2002, the drug buprenorphine, either alone or partnered with naloxone, has been approved as a treatment for the estimated millions of people suffering from opioid dependency.

Now, the medication is falling into the hands of children right at very comforts of their homes, a study has found. Though buprenorphine is meant to treat opioid addiction, the drug itself is an opioid with only much weaker effect than heroin and oxycodone.

The study was not able to pinpoint exactly why the drugs are showing up in hospital cases involving children. The researchers, however, suspected that parents were not keeping these drugs safely or as labels state: "out of children's reach."

Ingestion of a single buprenorphine tablet had an effect of as much as a 30-fold overdose for a young child. Children who overdosed with the drug experienced drowsiness, vomiting, and in more serious cases respiratory depression, coma, and death.

From 2005 to 2010, the annual number of adult patients prescribed with the buprenorphine increased from 100,000 to 800,000.

Meanwhile, U.S. poison control centers reported that 90 percent of the calls they received from 2000 to 2015 involved children below 6 years old who were exposed to buprenorphine. From 2010 to 2011, the most common calls involved hospitalization among children due to ingestion of the combination of buprenorphine and naloxone.

Unintentional Overdosing

The study, published in the journal Pediatrics on June 25, was based on a review of records from the National Poison Data System. Of 11,275 cases of buprenorphine exposures among children and teens reported, about 44 percent resulted in children being admitted to a healthcare facility while 11 children died.

The data showed that 86 percent of those who were exposed to the drug were below 6 years old while 3 percent were 6 to 12 years old. Most of these cases were unintentional or as mentioned, seemed to have resulted from parents' oversight.

Hence, researchers now recommend that buprenorphine should be made available in unit dose packaging to keep it safe from children and teens as well.

"Proper storage out of sight and reach of young children, preferably in a locked location is important," the authors emphasized.

Exposure Of Children And Adolescents On Buprenorphine

In 2002, the U.S. Food and Drug Administration (FDA) approved the buprenorphine as a treatment for those who are addicted to opioid medication. In 2016, there had been an estimated 2.1 million people who developed an opioid dependency, and 11.5 million people who deliberately misused opioids.

According to Henry Spiller, one of the authors of the study and a diplomat of the American Board of Toxicology, buprenorphine serves as both a stimulant and opiate receptors and blocker. The drug does not cause the same "high" in adults compared to other opiates.

Still, buprenorphine, being an opioid, is dangerous when ingested by kids.

"In adults, the respiratory depression, the part that slows the breathing [is limited], [t]hat's why it felt [s]afer. Unfortunately, in very young children under 5, preschoolers, toddlers, infants, that protection isn't there, and they do get this respiratory depression. It does affect their breathing," Spiller explained.

The study additionally found that more than 50 percent of the children exposed to buprenorphine were males. About 66 percent of the children ingested buprenorphine while the 21 percent were exposed through its film form.

An estimated 11 percent of the exposures were teenagers. Of these adolescents, 77 percent intentionally ingested the drugs, and 12 percent were found to be suspected suicides. Female teens were more likely to take buprenorphine to attempt suicide while male teens were most likely to abuse or misuse the prescription.

Spiller said that the effects of buprenorphine on adolescents may not have the same danger compared to when children below 6 years old take it. However, effects of buprenorphine to teens can be highly dangerous when the tablet is taken together with alcohol and other drugs.

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics